Alert archive / Texas / High Wind Warnings in 2009

High Wind Warning 2, NWS Lubbock, TX

February 27, 20094 counties in Texas

NWS Lubbock, TX issued this high wind warning at Feb 27, 2009, 9:28 PM CST for 4 counties in Texas. It took effect at Feb 27, 2009, 10:00 PM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2009, 9:28 PM CST (03:28 UTC)
In effect from
Feb 27, 2009, 10:00 PM CST
Expired
Feb 28, 2009, 12:00 AM CST
In force
2 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX

The radar

The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4086 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 280328
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
928 PM CST FRI FEB 27 2009

TXZ021-022-027-028-281200-
/O.NEW.KLUB.HW.W.0002.090228T0400Z-090228T0600Z/
/O.EXT.KLUB.WI.Y.0005.090228T0600Z-090228T1200Z/
PARMER-CASTRO-BAILEY-LAMB-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
MULESHOE...LITTLEFIELD...OLTON
928 PM CST FRI FEB 27 2009

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 6 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. THE WIND
ADVISORY IS NOW IN EFFECT UNTIL 6 AM CST SATURDAY. 

NORTHERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO 55 TO 65 MPH WILL
DEVELOP IN THE WAKE OF A STRONG COLD FRONT TONIGHT. THE COLD FRONT
WILL RACE THROUGH THE TEXAS PANHANDLE THIS EVENING AND THE SOUTH
PLAINS AND ROLLING PLAINS EARLY SATURDAY MORNING. THE STRONG WINDS
WILL KICK UP SOME PATCHY BLOWING DUST...ESPECIALLY NEAR OPEN
FIELDS AND CONSTRUCTION SITES. WINDS WILL QUICKLY DIMINISH TOWARD
DAWN SATURDAY AS THE FRONT MOVES WELL SOUTH OF THE AREA AND THE
PRESSURE GRADIENT RELAXES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ023>026-029>044-281200-
/O.CON.KLUB.WI.Y.0005.090228T0400Z-090228T1200Z/
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-
STONEWALL-
INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE...
MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
928 PM CST FRI FEB 27 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY. 

NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 55 MPH WILL
DEVELOP IN THE WAKE OF A STRONG COLD FRONT TONIGHT. THE COLD
FRONT WILL RACE THROUGH THE TEXAS PANHANDLE THIS EVENING AND THE
SOUTH PLAINS AND ROLLING PLAINS EARLY SATURDAY MORNING. THE
STRONG WINDS WILL KICK UP SOME PATCHY BLOWING DUST...ESPECIALLY
NEAR OPEN FIELDS AND CONSTRUCTION SITES. WINDS WILL QUICKLY
DIMINISH TOWARD DAWN SATURDAY AS THE FRONT MOVES WELL SOUTH OF
THE AREA AND THE PRESSURE GRADIENT RELAXES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS74 KLUB 280608
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1208 AM CST SAT FEB 28 2009

TXZ021-022-027-028-281200-
/O.EXP.KLUB.HW.W.0002.000000T0000Z-090228T0600Z/
/O.CON.KLUB.WI.Y.0005.000000T0000Z-090228T1200Z/
PARMER-CASTRO-BAILEY-LAMB-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
MULESHOE...LITTLEFIELD...OLTON
1208 AM CST SAT FEB 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...
...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. A WIND ADVISORY
REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING. 

NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL
CONTINUE IN THE WAKE OF A STRONG COLD FRONT OVERNIGHT. THESE WINDS
WILL KICK UP PATCHY BLOWING DUST...ESPECIALLY NEAR OPEN FIELDS
AND CONSTRUCTION SITES. WINDS WILL DIMINISH BY SUNRISE AS THE
FRONT MOVES WELL SOUTH OF THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

TXZ023>026-029>044-281200-
/O.CON.KLUB.WI.Y.0005.000000T0000Z-090228T1200Z/
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-
STONEWALL-
INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE...
MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
1208 AM CST SAT FEB 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING. 

NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL
CONTINUE IN THE WAKE OF A STRONG COLD FRONT OVERNIGHT. THESE WINDS
WILL KICK UP PATCHY BLOWING DUST...ESPECIALLY NEAR OPEN FIELDS
AND CONSTRUCTION SITES. WINDS WILL DIMINISH BY SUNRISE AS THE
FRONT MOVES WELL SOUTH OF THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind warning went out at Feb 27, 8:42 PM CST, 46 minutes earlier.

Area forecast discussion, Feb 27, 8:42 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
842 PM CST FRI FEB 27 2009

.UPDATE...
STRONG 3MB SURFACE PRESSURE RISES TO 12 MB NEAR TAD IN CLOSE
AGREEMENT WITH THE LATEST RUC13. RUC13 MOVES RISE CENTER OVER THE
WESTERN TEXAS PANHANDLE BY 04Z WITH INTENSIFICATION TO 15 MB/3HRS
BEFORE SLIGHT WEAKENING. SURACE OBSERVATIONS ACROSS THE WESTERN
PANHANDLE AND NORTHEAST NEW MEXICO SUPPORT SOLID WIND ADVISORY
LEVELS APPROACHING OUR AREA. PRESSURE RISES VERY WELL MAY SUPPORT
APPROACHING LOW END OF HIGH WIND CRITERIA IN A FEW LOCATIONS BUT
CANT SAY WHERE YET. RUC ALSO DEVELOPS A SECOND WIND MAXIMUM OVER
NORTHEASTERN ZONES BETWEEN 04Z-05Z SHIFTING QUICKLY SOUTHWARD
THROUGH PARTS OF ROLLING PLAINS AND EASTERN SOUTH PLAINS. WE ARE
RETAINING THE EARLIER WIND ADVISORY THOUGH INCREASING SPEEDS AND
GUSTS SLIGHTLY...ALONG WITH A SLIGHTLY FASTER ARRIVAL TIME.
MCQUEEN

&&

.PREV DISCUSSION... /ISSUED 545 PM CST FRI FEB 27 2009/

AVIATION...
A FAST MOVING COLD FRONT CURRENTLY WELL TO THE NORTH OF THE AREA
WILL PUSH THROUGH THE REGION LATER THIS EVENING. WINDS WILL
QUICKLY SHIFT TO THE NORTH TO NORTHEAST AND BECOME VERY WINDY WITH
SUSTAINED SPEEDS POSSIBLY REACHING 30 KNOTS FOR A BRIEF TIME
PERIOD. THE HIGHEST WIND SPEEDS WILL LAST FOR ONLY A FEW HOURS
BEFORE WINDS SUBSIDE TO AROUND 15 KNOTS BY DAYBREAK. BLOWING DUST
COULD REDUCE VISIBILITIES AT KLBB FOR A SHORT TIME PERIOD AS WELL.
SOME LOW STRATUS WILL ALSO BE POSSIBLE ALONG THE FRONTAL BOUNDARY
BUT VFR CONDITIONS ARE STILL EXPECTED.

PREV DISCUSSION... /ISSUED 230 PM CST FRI FEB 27 2009/

SHORT TERM...
PRIMARY FOCUS IS ON A STRONG COLD FRONT THAT RACE THROUGH THE AREA
TONIGHT WITH STRONG WINDS AND COLDER AIR IN ITS WAKE /YET AGAIN TO
START A WEEKEND/.

A COMPACT BUT POTENT CLOSED LOW WAS CURRENTLY MOVING INTO WESTERN
SOUTH DAKOTA EARLY THIS AFTERNOON. THIS SYSTEM WILL TRANSLATE
STEADILY SOUTHEAST TO THE SOUTHERN MISSISSIPPI RIVER VALLEY BY 00Z
SUNDAY. AS IT PASSES BY TO THE NORTH TONIGHT A STRONG COLD FRONT
WILL BE PLUNGE SOUTHWARD...RACING ACROSS THE TEXAS PANHANDLE THIS
EVENING AND THROUGH THE REMAINDER OF THE CWA INTO THE EARLY MORNING
HOURS SATURDAY. PROGGED PRESSURE RISES OF 10-13 MB RISES PER 3 HOURS
/CENTERED ACROSS THE CENTRAL AND WESTERN ZONES/ ALONG WITH 850 MB
WINDS OF 45 TO 55+ KTS /ACROSS THE EASTERN ZONES/ IN THE WAKE OF THE
COLD FRONT WILL SUPPORT A BRIEF PERIOD OF STRONG WINDS IN THE WAKE
OF THE FRONT. EXPECT NORTHERLY WINDS SUSTAINED IN THE 25 TO 35 MPH
RANGE...WITH GUSTS OF 45 TO 55 MPH FOR A COUPLE OF HOURS IN THE WAKE
OF THE FRONT. COULD NOT ENTIRELY RULE OUT A FEW SEVERE GUSTS GIVEN
THE PROJECTED MAGNITUDE OF THE PRESSURE RISES. THUS...WILL ISSUE A
A WIND ADVISORY FOR THE ENTIRE AREA FOR THE 04-12Z TIME-FRAME. WINDS
WILL QUICKLY DIMINISH TOWARD DAWN AS THE FRONT PUSHES WELL TO THE
SOUTH AND PRESSURE GRADIENT RELAXES...BUT STILL EXPECT BRISK
NORTHERLY WINDS TO CONTINUE THROUGH THE DAY...ESPECIALLY ACROSS THE
CENTRAL AND EASTERN ZONES.

THE OTHER BIG STORY WILL BE THE COLDER AIR THAT WILL MOVE IN BEHIND
THE FRONT TONIGHT. EXPECT TEMPERATURES TO DIP INTO THE 20S TO AROUND
30 DEGREES TONIGHT...WITH WIND CHILL VALUES POSSIBLY DIPPING INTO THE
TEENS. TEMPERATURES ON SATURDAY WILL STRUGGLE INTO THE LOW TO MID
50S FOR MOST LOCATIONS...EVEN WITH PLENTY OF SUNSHINE.

LONG TERM...
TEMPERATURES WILL BE ON THE REBOUND SUNDAY AS UPPER LEVEL RIDGE
MIGRATES SLOWLY EWD. SHOULD SEE A GOOD INCREASE IN TEMPS MONDAY AS
HEIGHTS CONTINUE TO INCREASE...ALTHOUGH A WEAK BACKDOOR COLD
FRONT LIKELY WILL SLIP INTO THE NERN ZONES MONDAY AFTN AS A SHORT
WAVE TROUGH ROTATES SEWD AROUND THE UPPER RIDGE INTO THE GREAT
LAKES STATES. THUS COULD SEE ABOUT A 12F GRADIENT IN TEMPS ACROSS
THE AREA MONDAY AFTN. WARMEST TEMPS SHOULD OCCUR TUESDAY AND
WEDNESDAY WITH THE RIDGE OVERHEAD TUESDAY AND INCREASING SWLY LOW
LEVEL WINDS WEDNESDAY AS LEE TROUGH SETS UP WITH SWLY FLOW ALOFT.
A SHORT WAVE TROUGH EJECTING FROM THE WRN CONUS THURSDAY WILL
SHARPENT THE HEIGHT GRADIENT WITH EXPECTATION OF POTENTIALLY WINDY
DAY...BUT WITH HEIGHTS BEGINNING TO FALL WOULD EXPECT TEMPS TO
MODERATE A BIT FROM WARMER TUESDAY AND WEDNESDAY. PATTERN WILL
REMAIN DRY WITH GENERALLY SUBSIDENT FLOW PATTERN ALOFT AND MINIMAL
LOW LEVEL MOISTURE RETURN TOWARD THE MIDDLE OF THE WEEK.

FIRE WEATHER...
A POWERFUL COLD FRONT WILL SWEEP STRONG NORTHERLY WINDS ACROSS THE
AREA TONIGHT...WITH BREEZY NORTHERLY WINDS AND COLDER AND VERY DRY AIR
IN ITS WAKE SATURDAY. EVEN WITH THE BELOW AVERAGE TEMPERATURES
SATURDAY /HIGHS ONLY IN THE LOW TO MID 50S/ THE DRY AIR WILL ALLOW
RH VALUES TO DROP INTO THE 15 TO 25 PERCENT RANGE. THE DRY
CONDITIONS AND BREEZY WINDS /20 FT WINDS SUSTAINED AROUND 10 TO 15
MPH/ WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        25  52  21  65  34 /   0   0   0   0   0
TULIA         29  51  21  62  37 /   0   0   0   0   0
PLAINVIEW     29  52  21  63  36 /   0   0   0   0   0
LEVELLAND     28  54  21  66  34 /   0   0   0   0   0
LUBBOCK       30  54  22  65  36 /   0   0   0   0   0
DENVER CITY   30  56  23  66  34 /   0   0   0   0   0
BROWNFIELD    30  56  22  65  35 /   0   0   0   0   0
CHILDRESS     30  51  24  60  34 /   0   0   0   0   0
SPUR          29  55  22  63  35 /   0   0   0   0   0
ASPERMONT     30  55  22  61  34 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST SATURDAY FOR THE FOLLOWING ZONES:
TXZ021>044.

&&

05/99
Hazardous weather outlook, Feb 27, 3:07 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CST FRI FEB 27 2009

TXZ021>044-282115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
307 PM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON PRECIPITATION

A STRONG COLD FRONT WILL BRING SUSTAINED NORTHERLY WINDS IN EXCESS
OF 30 MPH LATE TONIGHT AND EARLY SATURDAY MORNING TO MUCH OF THE
SOUTH PLAINS REGION. A WIND ADVISORY IS IN EFFECT FROM 10 PM TO 6 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.